Virginia, 2013Dense Fog in Virginia, March 31, 2013
March 31, 2013 · NWS RNK · 1 event in 1 county or zone
Dense fog near Fancy Gap helped to create the conditions for a massive pileup on southbound Interstate 77 in Carroll County. A warm front had lifted northward across the region during the early morning hours accompanied by showers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 25
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog near Fancy Gap helped to create the conditions for a massive pileup on southbound Interstate 77 in Carroll County. A warm front had lifted northward across the region during the early morning hours accompanied by showers. By early afternoon the bulk of the rain had shifted east but low clouds and fog persisted in areas of higher terrain along the southern Blue Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 31, 6:18 AM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Mar 31, 6:18 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 AM EDT SUN MAR 31 2013
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA BY EARLY THIS
AFTERNOON...FOLLOWED BY A WEAK COLD FRONT LATER IN THE DAY. THIS
OVERALL SYSTEM WILL BRING LIGHT RAINFALL TODAY...WITH AN ISOLATED
THUNDERSTORM POSSIBLE. A SHARPER COLD FRONT WILL PUSH THROUGH ON
MONDAY BRINGING A RETURN OF WELL BELOW NORMAL TEMPERATURES
AGAIN...BUT THIS FRONT WILL ONLY PROVIDE A FEW RAIN OR SNOW
SHOWERS ACROSS THE WESTERN SLOPES.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 650 AM EDT SUNDAY...
WITH INITIAL BAND OF MODERATE RAIN HAVING ACCELERATED ACROSS THE
BLUE RIDGE...UPDATED TO PUSH HIGHEST POPS OUT INTO EASTERN
SECTIONS FOR A COUPLE HOURS THIS MORNING WHILE LOWERING TO CHANCE
QUICKER OVER THE SW WHERE BECOMING MORE SHOWERY ATTM. SEEING
AROUND A QUARTER INCH WITHIN THIS BAND WHICH SHOULD CLEAR THE EAST
BY 14Z. ALSO INCLUDED MORE FOG ALONG THE SRN BLUE RIDGE PER OBS
AND LOWERED TEMPS AS WELL ESPCLY NW WHERE STUCK IN THE 30S.
PREVIOUS VALID DISCUSSION...
RADAR SHOWING RAIN NOW ENTERING THE SW COUNTIES AND SHOULD CONTINUE
TO LIFT QUICKLY NE ACROSS MOST OF THE REGION BY DAYBREAK AHEAD OF
A WARM FRONT THAT WILL CROSS THE REGION BY MID AFTERNOON. STILL
APPEARS HEAVIEST RAINFALL WILL BE ACROSS THE NW NC RIDGES WHERE
WILL BE GETTING A BIT OF UPSLOPE AIDED LIFT AND PERHAPS ACROSS THE
NW CLOSER TO THE EMBEDDED SHORTWAVE AHEAD OF THE BOUNDARY. OTRW
EXPECTING ALL AREAS TO GET A COUPLE TENTHS TO HALF INCH OR SO
THRU EARLY AFTERNOON SO COVERING ALL WITH CAT POPS TO INIT THIS
MORNING. NOT LOOKING AT ANY CONVECTION EARLY ON AS WEAK INSITU
WEDGE DEVELOPS IN RESPONSE TO PRECIP ARRIVING INTO RATHER DRY AIR
IN SPOTS.
DEEPER AXIS OF MOISTURE PROGGED TO EXIT TO THE NE THIS AFTERNOON
AS THE TRAILING COLD FRONT REACHES THE WESTERN SLOPES. AHEAD OF
BOUNDARY...GUIDANCE MIXES OUT THE LOW LEVEL MOISTURE ESPCLY EAST
OF THE MOUNTAINS AS WINDS TURN WESTERLY AND BECOMING GUSTY AS
MIXING INCREASES. HOWEVER JUST HOW QUICKLY THIS HAPPENS IFFY AND
KEY TO ADDED MORE CONVECTIVE NATURE DEVELOPMENT IN THE WARM SECTOR
AHEAD OF THE FRONT BY MID/LATE AFTERNOON. LATEST NAM SHOWS SOME
FAINT ELEVATED INSTABILITY FAR NW THIS AFTERNOON CLOSER TO A WEAK
SFC WAVE...AND THEN OUT EAST LATE WHERE DOWNSLOPE WARMING LOOKS TO
KICK IN. APPEARS MOST DEEPER MOISTURE LATER IN THE DAY MAY STILL
BE CONFINED TO THE FAR WEST WITH POTENTIAL TO SEE SOME SHRA BANDS
FAR WEST PER RNK-WRF...PERHAPS JUMPING OUT EAST OF THE BLUE RIDGE
LATER IF THE WEST WIND IS NOT TOO STRONG...WHILE THE INSITU WEDGE
HAS EXITED. THUS KEEPING MAINLY ISOLATED TSRA MENTION SINCE
ALREADY GOING ALTHO CONFIDENCE LOW. TEMPS ALSO TRICKY PENDING
WHERE AND HOW FAST BREAKS DEVELOP AS COULD SEE THE SE JUMP TOWARD
70 WHILE THE NW/NE GET STUCK IN THE 40S TO LOW 50S UNTIL LATE PER
EARLIER EC MOS. IN BETWEEN MAINLY EXPECTING MID/UPPER 50S WHILE
STAYING CLOSER TO THE MET VALUES FOR NOW.
FRONT SHOULD CLEAR THE PIEDMONT THIS EVENING WITH A DRY PUNCH
DEVELOPING BETWEEN IT AND THE NEXT STRONGER UPSTREAM COLD FRONT.
WILL HAVE SOME LINGERING SHRA SE AND WESTERN SLOPES PER WESTERLY
FLOW EARLY ON...THEN DRYING WITH ONLY A SMALL CHANCE OF A SHOWER
AHEAD OF THE NEXT FRONT VERY LATE TONIGHT FAR NW. SHOULD ALSO SEE
CLEARING DEVELOPING WITH THE DRIER WESTERLY TRAJ OVERNIGHT WITH
ALL EXCEPT THE UPSLOPE AREAS TRENDING CLEAR TO PC. WITH ONLY WEAK
COOL ADVECTION BEHIND THE INITIAL FRONT EXPECT ONLY SLOW TEMP
FALLS BACK INTO THE 40S...ALTHO COULD END UP COLDER IN SPOTS OUT
EAST WHERE WILL SEE LESS CLOUDS AND WIND LATE.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 AM EDT SUNDAY...
COLD FRONT CROSSES ON MONDAY WITH PERHAPS SOME LIGHT RAIN ACROSS SE
WEST VA JUST BEHIND THE BOUNDARY. BASED UPON MOISTURE
PROFILES...THINKING THAT THE NAM IS OVERDONE WITH THE AMOUNT OF
PRECIP IT PAINTS. IF THE LIGHT PRECIP HOLDS ON INTO THE EVENING IT
COULD BECOME LIGHT SNOW. OTHERWISE A VERY DRY AREA OF HIGH PRESSURE
WILL SPREAD ACROSS THE OHIO VALLEY AND INTO THE MIDDLE ATLANTIC
THROUGH WEDNESDAY WITH TEMPERATE AFTERNOONS BUT CHILLY MORNINGS.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 100 PM EDT SATURDAY...
COOL AND DRY HIGH PRESSURE WILL BE IN CONTROL OF THE MIDDLE OF THE
WEEK WITH NE U.S. UPPER TROUGH GRADUALLY LIFTING TO THE NORTHEAST.
THURSDAY AND FRIDAY IS THE INTERESTING TIME PERIOD WITH ECMWF AND
NOW NEW 12Z GFS BEGINNING TO COME INTO AGREEMENT THAT AN OVERALL
LESS PROGRESSIVE PATTERN WITH A DEEPER SRN STREAM SYSTEM MAY BE OF
ENOUGH AMPLITUDE TO TAP SOME GULF MSTR AND RIDE NE OVER SRN
APPALACHIANS SOME TIME THUR OR THURS NIGHT...AND INTO PART OF
FRIDAY. 00Z GFS ENSEMBLES WERE WEST OF THE 00Z OPERATIONAL TRACK
WHICH WAS GENERALLY OFF SHORE AND KEPT MOST PRECIP EAST OF RNK FCST
AREA...AND NOW NEW GFS MUCH FARTHER WEST AND BASICALLY ON WESTERN
EDGE OF OLD ENSEMBLE SOLUTIONS. SO WHILE MORE CONFIDENCE THAT A
SLOWER...DEEPER...AND FARTHER WEST TRACK OF THIS STORM IS GOING TO
BRING PRECIP OVER MUCH OF THE FCST AREA...STILL PLENTY OF TIME FOR
THIS TO CHANGE AGAIN AND CONFIDENCE IN GENERAL IS STILL FAIRLY LOW.
A TRACK JUST INLAND UP THE EASTERN CAROLINAS IS NORMALLY IDEAL FOR
WINTRY WEATHER ACROSS THIS AREA...ESPECIALLY THE MOUNTAINS...HOWEVER
IN THIS CASE THERE IS NO SIGN YET OF PHASING WITH THE NRN STREAM AND
AM NOT SEEING ENOUGH COLD AIR TO BE TOO CONCERNED ABOUT SNOW UNLESS
THE DYNAMICS OF THIS SYSTEM ARE MUCH STRONGER AND IT CAN BASICALLY
COOL THE COLUMN ENOUGH SIMPLY DUE TO STRONG LIFT. THE OTHER
CONSIDERATION IS FOR A POSSIBLE WINTRY MIX AT THE ONSET...LARGELY
DEPENDENT ON THE TIMING OF ARRIVAL AND DEGREE OF INSITU WEDGING AS
THE SFC HIGH IS SHIFTING QUICKLY EAST. NOT A STRONG DAMMING TYPE
OF SCENARIO. RIGHT NOW IT LOOKS LIKE A MINIMAL THREAT OF MUCH IF
ANY WINTRY WEATHER...WITH THE BEST CHANCES FOR SOME WET SNOW AT
THE VERY HIGHEST ELEVATIONS. KEEP IN MIND THERE IS A REASONABLE
CHANCE THE MORE PROGRESSIVE IDEA COULD WIN OUT AND THIS SYSTEM
ENDS UP REMAINING TO OUR SOUTH AND EAST ENTIRELY.
SO FOR NOW...HAVE KEPT MID TO HIGH CHC POPS IN FOR LATER THURSDAY
AND INTO THURSDAY NIGHT...WITH ONLY BRIEF PERIOD OF UPSLOPE TYPE
SHOWERS ON BACK SIDE AS TROUGH WEAKENS AND LIFTS NORTHEAST FAIRLY
QUICKLY. TAKING THE 12Z GFS AT FACE VALUE THOUGH WOULD LEAVE SOME
DEFORMATION ZONE PRECIP ACROSS THE WEST MUCH OF THE DAY FRIDAY. FOR
NOW CALLED IT SHOWERS AND STILL SEE BOUNDARY LAYER TOO WARM DURING
DAY FOR SNOW...BUT WILL NEED TO KEEP AN EYE ON THIS OBVIOUSLY.
WENT A LITTLE COOLER THAT 00Z GUIDANCE I HAD TO WORK WITH DURING
THIS PERIOD...AND AS WE GET CLOSER AND IF PRECIP CHANCES CONTINUE TO
LOOK BETTER AND BETTER...MAY NEED TO ADJUST DOWN EVEN A LITTLE BIT
MORE.
FINALLY...BY SATURDAY FLAT RIDGE SHOULD BUILD BACK IN AGAIN FOR DRY
AND MODIFYING TEMPS AGAIN...AND SO FAR BEING CAUTIOUS ABOUT WARMING
TOO FAST DEPENDING ON HOW QUICKLY THE UPPER TROUGH MAY IN FACT MOVE
OUT...BUT IF DOES SO QUICKLY TEMPS COULD APPROACH 60 IN MTNS AND 70
IN PIEDMONT FOR A VERY NICE START TO THE WEEKEND.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS OF 658 AM EDT SUNDAY...
AXIS OF PRECIP HAS MOVED NE ACROSS MUCH OF THE REGION EARLIER
THAN EXPECTED WITH THE MAIN BODY OF THE RAIN NOW ALONG A KLWB-KLYH
TO KDAN CORRIDOR. EXPECT THESE AREAS TO EXPERIENCE THE LOWER MVFR
VSBYS IN RAIN THROUGH MID MORNING...WITH ALL LOCATIONS GRADUALLY
LOWERING TO MVFR CIGS INCLUDING ISOLATED IFR NEAR THE BLUE
RIDGE AND POINTS WEST WHERE RAINFALL SHOULD BECOME MORE SHOWERY
THRU MIDDAY.
THESE CONDITIONS WILL REMAIN IN PLACE UNTIL THE COLD FRONT
ARRIVES 16-17Z WEST...AND TOWARD THE 19-20Z TIME FRAME EAST. THIS
WILL ALLOW A STRONGER LOW LEVEL WEST WIND TO DEVELOP WHICH SHOULD
HELP TO SCOUR OUT LOW CLOUDS FROM THE BLUE RIDGE EAST DURING THE
AFTERNOON. AT THIS POINT...EXPECT CIGS/VSBYS TO IMPROVE TO VFR
EAST OF THE MOUNTAINS...WHILE KLWB/KBLF...AND POTENTIALLY EVEN
KBCB LINGER IN THE MVFR RANGE...ESPECIALLY KBLF GIVEN STRONG
WESTERLY FLOW. STRONG/GUSTY WESTERLY WINDS CAN BE EXPECTED BEHIND
THE COLD FRONT BY MID AFTERNOON...ESPECIALLY WEST OF THE BLUE
RIDGE. WHERE GUSTS TO 30 KTS COULD OCCUR.
MORE WIDELY SCATTERED SHOWER BANDS WITH PERHAPS AN ISOLATED TSRA
WILL BE POSSIBLE LATER THIS AFTERNOON INTO EARLY THIS EVENING AS
THE FRONT MOVES EAST. HOWEVER SINCE APPEARS COVERAGE OF SHRA WILL
BE QUITE MINIMAL...CUT BACK ON VSBY RESTRICTIONS IN THE TAFS LATER
TODAY AND ONLY INCLUDED A VCSH MENTION MOST SPOTS. DRIER AIR ALOFT
SHOULD WIN OUT BEHIND THE FRONT FROM KBCB EASTWARD OVERNIGHT WHILE
WESTERLY FLOW MAY CAUSE CIGS TO LOWER ALONG THE WESTERN SLOPES...
WITH POTENTIAL FOR KBLF TO DROP INTO IFR AND MVFR AT KLWB.
EXTENDED AVIATION DISCUSSION...
AN ARCTIC COLD FRONT WILL MAINTAIN MVFR TO POSSIBLY IFR
RESTRICTIONS WITH INCREASING THREAT OF PRECIPITATION ACROSS
UPSLOPE AREAS OF THE WEST LATER MONDAY INTO MONDAY NIGHT. EXPECT
VFR CONDITIONS EAST OF THE BLUE RIDGE TO BE OVERTAKEN BY AT LEAST
MVFR RESTRICTIONS MONDAY NIGHT INTO TUESDAY MORNING AS COLD FRONT
AND ASSOCIATED PRECIPITATION MOVE EAST THROUGH THE AREA.
PROLONGED PERIOD OF COLD UPSLOPE WINDS AND SNOW SHOWERS WILL
AGAIN MAINTAIN MVFR TO OCCASIONAL IFR RESTRICTIONS TO WESTERN
FLANKS OF THE APPALACHIANS TUESDAY THROUGH WEDNESDAY...BUT WITH A
RETURN TO VFR WEATHER EXPECTED IN DOWNSLOPING AREAS EAST OF THE
BLUE RIDGE FOLLOWING FRONTAL PASSAGE TUESDAY AFTERNOON CONTINUING
INTO WEDNESDAY. WEAK HIGH PRESSURE SHOULD THEN MAINTAIN VFR
CONDITIONS INTO THURSDAY IN ADVANCE OF ANOTHER STORM SYSTEM
APPROACHING FROM THE SOUTH.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/SK
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...SK
AVIATION...JH/KK/RAB/WERT
Hazardous weather outlook, Mar 31, 3:16 AM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 AM EDT SUN MAR 31 2013
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
416 AM EDT SUN MAR 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Carroll
- When
- March 31, 9:00 AM EST to 9:00 PM EST
- Where
- Carroll forecast zone
- Deaths
- 0 direct, 3 indirect
- Injuries
- 0 direct, 25 indirect
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
The dense fog, with visibility reported to be near zero, led to a horrific series of accidents around 1:15 PM EDT near mile marker 6 in the southbound (downhill) lanes of I-77. According to newspaper accounts there were 17 separate crashes along a 1-mile stretch involving 95 cars. Three people were killed and 25 taken to area hospitals. State Police cited the fog and excessive speed as factors causing the event.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, March 31, 20131 injured · $6.6 million · 4.25 in hail · 10 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$485,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Texas, March 31, 2013$70,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Texas, March 31, 2013$65,000 · 1.75 in hail · 23 events
- Hail in Georgia, March 31, 2013$129,000 · 1.75 in hail · 3 events
- Hail in Texas, March 31, 20132.75 in hail · 33 events
- Damaging Winds in Louisiana, March 31, 2013$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, March 31, 2013$31,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$22,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$14,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Georgia, March 31, 2013$13,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in Texas, March 31, 2013$5,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441212.